Alert archive / California / Flash Flood Warnings in 2021

Flash Flood Warning 55, NWS Phoenix, AZ

July 22, 2021Imperial County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 22, 2021, 5:32 PM PDT for Imperial County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2021, 5:32 PM PDT (00:32 UTC)
Expired
Jul 22, 2021, 9:30 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Imperial County, CA

The radar

The San Diego radar (KNKX), 107 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:25 PM PDTFLASH FLOOD5 N Salton City, CACHP REPORTS FLOODING ON NILE JNO ATLANTIC//WILL NEED POSS CLOSURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS55 KPSR 230032
FFWPSR
CAC025-230430-
/O.NEW.KPSR.FF.W.0055.210723T0032Z-210723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
532 PM PDT Thu Jul 22 2021

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northwestern Imperial County in southeastern California...

* Until 930 PM PDT.

* At 532 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Salton City, Salton Sea Beach and Winona.

This includes the following highways...
	CA Route 86 between mile markers 45 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 11609 3339 11601 3337 11596 3328 11586
      3321 11583 3318 11583 3314 11581 3314 11593
      3317 11600 3320 11605 3332 11608 3334 11609

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
3 follow-up statements
963 
WGUS75 KPSR 230101
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
601 PM PDT Thu Jul 22 2021

CAC025-230430-
/O.CON.KPSR.FF.W.0055.000000T0000Z-210723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
601 PM PDT Thu Jul 22 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT THIS 
EVENING FOR NORTHWESTERN IMPERIAL COUNTY...

At 601 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Salton City, Salton Sea Beach and Winona.

This includes the following highways...
	CA Route 86 between mile markers 45 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 11609 3339 11601 3337 11596 3328 11586
      3321 11583 3318 11583 3314 11581 3314 11593
      3317 11600 3320 11605 3332 11608 3334 11609

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
235 
WGUS75 KPSR 230158
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
658 PM PDT Thu Jul 22 2021

CAC025-230430-
/O.CON.KPSR.FF.W.0055.000000T0000Z-210723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
658 PM PDT Thu Jul 22 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT THIS 
EVENING FOR NORTHWESTERN IMPERIAL COUNTY...

At 658 PM PDT, Local law enforcement reported flooded roads in the 
warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Salton City, Salton Sea Beach and Winona.

This includes the following highways...
	CA Route 86 between mile markers 45 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 11609 3339 11601 3337 11596 3328 11586
      3321 11583 3318 11583 3314 11581 3314 11593
      3317 11600 3320 11605 3332 11608 3334 11609

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
911 
WGUS75 KPSR 230426
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
926 PM PDT Thu Jul 22 2021

CAC025-230436-
/O.EXP.KPSR.FF.W.0055.000000T0000Z-210723T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
926 PM PDT Thu Jul 22 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM PDT THIS EVENING FOR 
NORTHWESTERN IMPERIAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3337 11609 3339 11601 3337 11596 3328 11586
      3321 11583 3318 11583 3314 11581 3314 11593
      3317 11600 3320 11605 3332 11608 3334 11609

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:58 PM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 22, 1:58 PM PDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
158 PM MST Thu Jul 22 2021

.SYNOPSIS...
A low pressure system will drift slowly towards the Desert Southwest
over the next few days. With abundant Monsoon moisture in place,
thunderstorms will be likely, particularly across portions of
Arizona. The strongest storms will be capable of producing heavy
rainfall and areas of flash flooding. Temperatures will also be well
below normal beginning Friday. Warmer and drier conditions are
anticipated next week as the low pressure system lifts northward
into the Great Basin.

&&

.DISCUSSION...
Water vapor imagery clearly shows a well-defined westward moving
upper low over the Rio Grande Valley of Texas this afternoon.
The leading edge of the influence of this feature is moving across
New Mexico, approaching a mid-level anticyclone positioned over
northern Arizona. Some modest drying was indicated in morning
Phoenix soundings (including a special 16Z sounding), especially
aloft, but overall there's plenty of moisture available to support
thunderstorm development this afternoon. SPC mesoanalysis showed a
rich axis of moisture (PW values near 2 inches) oriented across
the lower Colorado River Valley, with similar values spreading
into southeast California. More ample heating today is supporting
a very unstable air mass across all desert locations, with MLCAPE
values of 1500-2000+ J/kg in place. Thunderstorm activity should
remain fairly isolated through this afternoon, but any
thunderstorm that develops has the potential to quickly intensify,
with heavy rainfall, gusty winds, and small hail a threat.
Blowing dust will also be possible across southwest Arizona and
southeast California in vicinity of any thunderstorms.

Almost all CAM guidance continues to suggest thunderstorm
potential will increase markedly this evening into tomorrow. The
first wave of activity will likely develop across western New
Mexico into the White Mountains of eastern Arizona. Although
specific details are different amongst various model signals,
there's still a very strong signal overall that multiple episodes
of heavy rain will develop across southern Gila County and move
into the lower deserts overnight tonight, and again redeveloping
Friday afternoon. This setup has the potential for significant
rainfall over the higher terrain and lower deserts of south-
central Arizona. Daily rainfall records will be in jeopardy on
Friday (including 0.41 inches at Phoenix). The WPC Excessive
Rainfall Outlook has been upgraded to Moderate for Friday for
southern Gila County, with significant flash flooding potential
expected.

Scattered showers and thunderstorms are likely to continue during
the day Saturday into early Sunday. Overall rainfall totals are
expected to range between 2-4" across the higher terrain east of
Phoenix, to 1-2" across the deserts of Maricopa and northwest
Pinal Counties. Locally higher totals are likely. Rainfall
amounts of these magnitudes have the potential to produce very
dangerous flash flooding, particularly in normally dry washes and
even along mainstem rivers such as the Agua Fria, Hassayampa and
Tonto Creek. Model consensus indicates rain totals drop off
considerably west of Maricopa County.

The one silver lining to all of the clouds and rain is temperatures
will be well below normal through at least Monday, which will reduce
the Heat Risk. High temperatures in Phoenix will likely remain below
the 100 degree mark for 4 consecutive days, Friday through Monday.
The last time this happened during July or August was in August of
2014, when 6 consecutive days below 100 degrees were recorded.

Ensembles are in good agreement warmer and drier conditions will
return to the Desert Southwest by Tuesday as the low pressure system
gets pulled rapidly northward into the Great Basin.

&&

.AVIATION...Updated at 1910Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds have become mostly light and variable across the metro with
winds starting to favor more of a south to southwest component.
Expect winds to continue to favor more of a westerly component
going through the early afternoon hours with some gusts upwards of
15-20 kts possible at times later this afternoon. Chances for
showers and thunderstorms will increase (20-40%) going into the
late evening and overnight hours across the Phoenix area, though
the exact timing and evolution of this convection remains
uncertain. Any thunderstorms that do develop will be capable of
producing gusty erratic outflow winds with HREF guidance showing a
30-50% chance of outflow winds exceeding 30 kts. Chances for more
widespread precipitation increase (50-60%) going through tomorrow
morning and into the afternoon across the Phoenix area. Cigs are
expected to fall to around 7-8 kft tonight with cigs falling to
around 6 kft or perhaps slightly lower with any showers and
thunderstorms that pass through.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally favor a south to southeast component at the
terminals through the period. Speeds are expected to remain elevated
around 8-12 kts with some gusts to around 20 kts this
afternoon/evening, especially from any outflow winds from Baja.
Chances for showers and thunderstorms remain low for this afternoon
(~20%) but can't rule out some development near the terminals.
However, overall confidence remains too low to mention in the TAFs
at this time. Cloud bases are expected to mostly remain aoa 10 kft
through the TAF period.

&&

.FIRE WEATHER...
Sunday through Thursday:

After a very wet period, isolated to scattered thunderstorms
will continue Sunday into next week with the potential for
locally heavy rainfall. Storm activity is anticipated to spread
as far west as southeast California, especially on Sunday and
Monday with most storms having good potential for wetting rain
(0.10" or more). Tuesday will see gradual drying conditions, but
enough moisture will linger for continued daily thunderstorm
chances on Wednesday and Thursday, especially across the higher
terrain. Apart from thunderstorms, winds will favor familiar
diurnal patterns.

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Values will fall into
a more typical range for the summer by Tuesday, with min RH
readings ranging from 15-20 percent in southeast California to
20-35% in south-central Arizona.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 5 PM MST this afternoon through Saturday
     evening for AZZ534-537>546-548>551-553>555-559.

     Flash Flood Watch through Saturday evening for AZZ547-552-
     556>558-560>563.

CA...None.
&&

DISCUSSION...Rogers/Hirsch
AVIATION...Smith
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Local storm report, Jul 22, 12:12 PM PDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1212 PM MST THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 SW PARADISE VALLEY    33.51N 111.97W
07/21/2021  E0.50 INCH       MARICOPA           AZ   PUBLIC

            *** DELAYED REPORT *** SOCIAL MEDIA POST
            SHOWS ACCUMULATING HAIL ALONG NORTH 53RD ST.
            BETWEEN EAST PALOMINO RD. AND EAST
            WONDERVIEW RD. WITH SIZES ESTIMATED TO BE
            SIMILAR TO NEARBY REPORTS.

1030 PM     HAIL             2 WSW SCOTTSDALE        33.49N 111.96W
07/21/2021  E0.50 INCH       MARICOPA           AZ   PUBLIC

            *** DELAYED REPORT *** RESPONSE TO SOCIAL
            MEDIA POST REPORTED HAIL AT NORTH 56TH ST.
            AND EAST OSBORN RD.

1030 PM     HAIL             3 W SCOTTSDALE          33.49N 111.97W
07/21/2021  E0.50 INCH       MARICOPA           AZ   PUBLIC

            *** DELAYED REPORT *** SOCIAL MEDIA POST
            SHOWS HANDFUL OF HAIL WITH SIZE ESTIMATED
            FROM VIDEO NEAR EAST INDIAN SCHOOL RD. AND
            NORTH 50TH ST.

&&
Local storm report, Jul 22, 12:13 PM PDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1213 PM MST THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             AVONDALE                33.44N 112.36W
07/21/2021  E0.25 INCH       MARICOPA           AZ   PUBLIC

            *** DELAYED REPORT *** PEA-SIZED HAIL WITH
            WIND GUSTS ESTIMATED TO 35-40 MPH.

&&

GL
Special weather statement, Jul 22, 3:06 PM PDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM PDT Thu Jul 22 2021

CAZ562-566-567-222300-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
306 PM PDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 400 PM PDT...

At 305 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mt. Signal, or 10 miles south of Plaster City, moving
north at 10 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to two miles will be possible with this storm.

Locations impacted include...
Plaster City, Ocotillo, Mt. Signal, Dixieland and Coyote Wells.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
30.
CA Route 98 between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3280 11610 3286 11593 3276 11564 3266 11559
      3262 11610 3279 11611
TIME...MOT...LOC 2205Z 161DEG 8KT 3264 11579

Iniguez
Special weather statement, Jul 22, 3:43 PM PDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Thu Jul 22 2021

AZZ538-539-559-222330-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
343 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 342 PM MST, Doppler radar was tracking a strong thunderstorm over
Gila Bend, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque and Cotton Center.

This includes the following highways...
AZ Interstate 8 between mile markers 109 and 131.
AZ Route 238 between mile markers 1 and 10.
AZ Route 85 between mile markers 1 and 11, and between mile markers
119 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11242 3271 11276 3310 11292 3319 11261
TIME...MOT...LOC 2242Z 162DEG 19KT 3291 11268

Iniguez
Special weather statement, Jul 22, 4:00 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM PDT Thu Jul 22 2021

CAZ562-566-567-230000-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
400 PM PDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 500 PM PDT...

At 400 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ocotillo, moving northwest at 20 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to two miles will be possible with this storm.

Locations impacted include...
Plaster City, Ocotillo, Mt. Signal, Mountain Spring, El Centro Naval
Airfield, Coyote Wells, Dixieland and Seeley.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
35.
CA Route 98 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3280 11610 3304 11610 3308 11590 3286 11563
      3267 11554 3262 11609 3268 11611
TIME...MOT...LOC 2300Z 154DEG 19KT 3276 11596

Iniguez
Special weather statement, Jul 22, 5:07 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 PM PDT Thu Jul 22 2021

CAZ563-566-230045-
Imperial County West CA-Salton Sea CA-
507 PM PDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 545 PM PDT...

At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near
Salton City, moving northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Salton City, Salton Sea Beach, Desert Shores, Coolidge Springs and
Winona.

This includes the following highways...
CA Route 78 between mile markers 4 and 13.
CA Route 86 between mile markers 43 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3343 11604 3343 11603 3347 11605 3350 11599
      3315 11578 3306 11596 3318 11608 3342 11608
TIME...MOT...LOC 0007Z 146DEG 17KT 3329 11602

Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:07 PM PDTSpecial Weather StatementPSRRiverside38 min

Nearby

Flash Flood Warnings in California, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.